Day 96: well, that’s that then

After reporting my last set of dodgy results to the rheumatology hotline two days ago, I picked up a voicemail today telling me to ‘stop taking my methotrexate straight away, arrange another blood test for next week and then give them a call – leaving a message if I couldn’t get hold of anyone.’

That was it.  There was no discussion about reducing my dosage again; no explanation about why my bloods were behaving erratically; no ‘we need to see you to talk about your options’;  no reassuring me everything was in hand; no nothing. Hell, they didn’t even get the right meds.  The last time I checked I was on azathioprine, not methotrexate.  It’s rather disconcerting when the people in charge of your health can’t get even the basic facts right.

So here I am right now, a mixed bag of emotions ranging from frustration and disappointment to anger and relief.  I know, I sound like the character line up for Inside Out.  Or should that be:Inside Lupus

The more observant among you may have noticed that Joy is missing…

First in the line-up is frustration: it took me a good four months to psych myself up to take the drug in the first place, not to mention the endless weeks after I started, when I felt like absolute shit.  This all feels like it was for absolutely nothing.  The disappointment is because it’s only very recently that I’d finally started to feel the benefits – and it was giving me a sense of hope.

Then there’s the anger because I can’t believe the prescribing, monitoring and stopping of a medication like this is handled in such a haphazard, ‘no one really gives a damn’ way.  Come to think of it, I’m not even sure my care team would have noticed something was up if I hadn’t called to let them know.  Slightly disconcerting.

And then finally there’s the relief, which admittedly seems to contradict the three emotions that go before.  Only yesterday I read a blog that reminded me about the links between taking these chemo drugs and the increased risk of cancer further down the line.  I had a mini meltdown (the 100th of the week) and all my worries that I had to block out just so I could swallow the first pill came flooding back.  I started to second, third and fourth guess the decision I’d made.  What if I was ‘borrowing time’ now to control my Lupus pain, but as a result, would increase the chances of that ‘time’ being snatched back in the future by a deadlier disease?

Of course, it’s an unproductive way to think as no one can predict what lies ahead and there’s such thing as a correct answer.  I guess the question is: what price do you put on the quality of your present life and what risks are worth taking?

I feel quite wrung out by the whole experience, but I guess it was worth a shot. Being a person who believes that everything happens for a reason, I’ll just put it down to my body deciding this wasn’t the right treatment for me.  How very rational and Zen that sounds, even to me!

So until someone with a medical degree tells me what happens next, it’s onwards and upwards, I guess.

If you want to recap on the whole azathioprine drama, it started from here: The Indecision MonthsDay 1, Day 3, Day 7Day 10, Day 20, Day 60 and Day 94.

signature ribbonSM

One thought on “Day 96: well, that’s that then

  1. Oh wow! I am so sorry to hear about the negligence on your healthcare providers behalf. That is terrible. You can’t deliver a message of that magnitude to someone over a voicemail. I can’t believe that. But I do understand how you could feel frustrated, disappointed and angry. You have every right to be. I am also happy that you were able to find solace from my post. I wish you well and look forward to an update on what they decide for you. Keep your head up and stay positive!

    Liked by 1 person

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s